Wisconsin, 2002

Tornadoes and Hail in Wisconsin, July 30, 2002

July 30, 2002 · NWS GRB · 29 events in 16 counties and zones

Thunderstorms moved through Wisconsin in very warm and unstable air ahead of a cold front. Severe thunderstorm winds and tornadoes downed trees and power lines and damaged buildings across a large swath of central, north central and east central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$390,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms moved through Wisconsin in very warm and unstable air ahead of a cold front. Severe thunderstorm winds and tornadoes downed trees and power lines and damaged buildings across a large swath of central, north central and east central Wisconsin. Thousands of trees and power lines were downed by high winds from the storms. An 11 year old Boy Scout was killed and another was seriously injured when trees landed on their tent at Camp Napowan (Waushara co.).High winds pushed a house off its foundation and blew a boat and trailer into a neighbor's yard near Merrill (Lincoln co.). Some downed trees damaged or destroyed buildings or vehicles when they fell. A church steeple was toppled by high winds and a tree landed on an SUV, boat and trailer in Neenah (Winnebago co.) According to utility company news releases, nearly 20,000 customers were without power at some time during the storms. As of noon the next day there were still about 3,250 customers in the Green Bay (Brown co.) area without electricity.The hardest hit areas appeared to be in Marathon, Lincoln, Shawano and Oconto counties. Three of the four confirmed tornadoes touched down in Lincoln county and the other touched down in Marathon county. A tornado that touched down 5 miles north of Merrill (Lincoln co.) skipped along the ground for 9 miles, destroying a barn and another structure, tearing roofs from some buildings and moving others from their foundations. Another tornado briefly touched down about 8.5 miles northeast of Merrill demolishing a mobile home and snapping trees and tree limbs. The other Lincoln county tornado touched down 10 miles northwest of Merrill and skipped along the ground for 1.25 miles. A tornado skipped along the ground for 2 miles in Mosinee (Marathon co.) causing significant tree damage on a hill east of the Wisconsin River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 30, 3:15 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 30, 3:15 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
415 PM CDT TUE JUL 30 2002

TSTM CHCS AND THREAT OF SVR WILL BE THE CONCERN THROUGH WEDS NGT/THURS
MORNING.

TSTMS HAVE STARTED TO DEVELOP OVER S MN ALONG SFC TROF...AND IN AN AXIS
OF MOISTURE CONVG AND STG INSTABILITY (LIS -12 TO -14 ACCORDING TO MSAS
ANALYSIS). DEVELOPMENT HAS NOT BEEN EXPLOSIVE...LIKELY DUE TO SOME
CAPPING. WV IMAGERY SHOWED AN AREA OF SUBTLE DARKENING MOVG THROUGH
CNTRL MN...INDICATIVE OF A WEAK S/W TROF.

EXPECT SCT CONVECTION TO CONTINUE TO SHIFT EAST INTO GRB CWA THIS EVG...
AND GRADUALLY WEAKEN AS IT SHIFTS INTO EASTERN WI. SHEAR IS NOT REAL
IMPRESSIVE...SO WILL LEAVE SVR WORDING OUT FOR NOW. MORE TSTMS MAY
DEVELOP LATER TONIGHT AS LLVL WAA DEVELOPS NORTH OF A DEVELOPING WARM
FRONT.

ON WEDS...THE MODELS ALL SHOW SOME THE WARM FRONT LIFTING NORTH THROUGH
THE FA DURING THE DAY...WITH STG INSTABILITY ONCE AGAIN DEVELOPING OVER
THE WSTRN PERIPHERY OF GRB CWA. SHEAR INCREASES DRAMATICALLY AS 40KT SSW
LLJ DEVELOPS OVER WI. THERE ARE SEVERAL CONCERNS...INCLUDING THE EFFECTS
OF ANY LINGERING PRECIP DURING THE MORNING...WHETHER THE ATMOSPHERE WILL
BE STRONGLY CAPPED...AND IF UPPER SUPPORT WILL BE PRESENT. WITH SO MANY
QUESTIONS...WILL ONCE AGAIN LEAVE ANY SVR WORDING OUT UNTIL THE
SITUATION CLARIFIES ITSELF. THE MODELS HAVE SLOWED DOWN THE NEXT FRONTAL
BOUNDARY...WHICH IS NOT EXPECTED TO ARRIVE UNTIL LATER WEDS NGT. GIVEN
THE TIMING OF THE FRONT...SVR THREAT IS NOT A GIVEN THEN EITHER. WILL
LINGER PRECIP CHCS INTO THURS OVER THE SE 1/2 OF THE FA...WITH DRY WX
ARRIVING THURS NGT/FRI.

ANOTHER FRONTAL BOUNDARY APPROACHES ON SATURDAY...BUT MODELS HAVE SLOWED
THIS FEATURE DOWN TOO...SO WILL MAINTAIN THE CURRENT DRY FCST FOR
SATURDAY...AND THE CHC OF PRECIP ON SUNDAY. EXPECT HIGH PRESSURE FOR
FIRST PART OF THE NEXT WORK WEEK.

.GRB...NONE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 30, 5:00 AM CST, 12 hours 47 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT TUE JUL 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MAINLY NORTH CENTRAL
WISCONSIN TODAY AND THEN OVER THE REMAINDER OF THE AREA TONIGHT.  FOR
WEDNESDAY INTO WEDNESDAY NIGHT...THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER NORTHWEST WISCONSIN...OR ROUGHLY NORTHWEST OF A LINE
FROM MERRILL TO RHINELANDER TO FLORENCE.  THERE IS A SLIGHT RISK OF
SEVERE STORMS ELSEWHERE LATER WEDNESDAY INTO WEDNESDAY NIGHT.

INCREASING SOUTHWEST WINDS OVER THE UPPER MIDWEST WILL ALLOW VERY WARM
AND MORE MOIST AIR TO RETURN TO THE REGION TODAY THROUGH WEDNESDAY
NIGHT.  LATER TODAY...A FRONTAL BOUNDARY WILL MOVE INTO PARTS OF
NORTHERN AND WESTERN WISCONSIN.  ALTHOUGH THE STORMS ARE EXPECTED TO BE
SCATTERED...DUE TO DEVELOPING STRONG MID LEVEL WINDS AND UNSTABLE
CONDITIONS...A FEW STORMS MAY PRODUCE DAMAGING WINDS.  THUNDERSTORMS MAY
CONTINUE TO MOVE OVER PARTS OF NORTHERN AND CENTRAL WISCONSIN TONIGHT AS
THE FRONTAL BOUNDARY DRIFTS FURTHER EAST BEFORE STALLING.

ON WEDNESDAY...A COLD FRONT WILL APPROACH WISCONSIN FROM THE NORTHERN
PLAINS.  MORE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS SECOND
FRONT.  AGAIN DUE TO THE VERY UNSTABLE CONDITIONS...A FEW STORMS MAY BE
SEVERE.

SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER NORTH CENTRAL WISCONSIN AND
THEN OVER THE REMAINDER OF THE FORECAST AREA TONIGHT. SPOTTER ACTIVATION
MAY ALSO BE NEEDED LATER WEDNESDAY INTO WEDNESDAY NIGHT.

THIS OUTLOOK WILL BE UPDATED AT NOON.

HELMAN
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 161 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 4 tornado, 3 hail. Local standard time, as filed.

Tornado, Lincoln

When
July 30, 5:47 PM CST to 5:50 PM CST
Where
Lincoln County, 11 mi NW of Merrill
Rating
F0
Path length
1.2 mi
Path width
150 yd
Reported by
EMERGENCY MANAGER
Coordinates
45.283, -89.833

Thunderstorm Wind, Marathon

When
July 30, 5:48 PM CST to 5:50 PM CST
Where
Marathon County, 6 mi N of Spencer
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
44.850, -90.283

Thunderstorm Wind, Marathon

When
July 30, 6:00 PM CST
Where
Marathon County, Edgar
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
44.917, -89.967

Tornado, Lincoln

When
July 30, 6:08 PM CST to 6:28 PM CST
Where
Lincoln County, 5 mi N of Merrill
Rating
F0
Path length
9 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
45.250, -89.683

Thunderstorm Wind, Lincoln

When
July 30, 6:10 PM CST to 6:15 PM CST
Where
Lincoln County, Merrill
Measured
60 kt (69 mph)
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
45.183, -89.683

Hail, Lincoln

When
July 30, 6:13 PM CST
Where
Lincoln County, Irma
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.350, -89.667

Thunderstorm Wind, Lincoln

When
July 30, 6:20 PM CST to 6:23 PM CST
Where
Lincoln County, Gleason
Measured
50 kt (58 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
45.300, -89.500

Tornado, Marathon

When
July 30, 6:22 PM CST to 6:28 PM CST
Where
Marathon County, 3 mi W of (Cwa)cen Wi Arpt Mos
Rating
F0
Path length
2.2 mi
Path width
100 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.783, -89.733

Thunderstorm Wind, Marathon

When
July 30, 6:24 PM CST to 6:26 PM CST
Where
Marathon County, Wausau Arpt
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.933, -89.633

Tornado, Lincoln

When
July 30, 6:25 PM CST
Where
Lincoln County, 9 mi NE of Merrill
Rating
F0
Path length
0.1 mi
Path width
25 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
45.267, -89.567

Thunderstorm Wind, Langlade

When
July 30, 6:35 PM CST
Where
Langlade County, Antigo
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.150, -89.150

Thunderstorm Wind, Portage

When
July 30, 6:45 PM CST
Where
Portage County, Stevens Pt
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.517, -89.567

Thunderstorm Wind, Shawano

When
July 30, 6:50 PM CST to 7:38 PM CST
Where
Shawano County, Countywide
Measured
55 kt (63 mph)
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
44.767, -88.683

Hail, Lincoln

When
July 30, 6:52 PM CST
Where
Lincoln County, Tomahawk
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.467, -89.733

Thunderstorm Wind, Menominee (C)

When
July 30, 6:58 PM CST to 7:13 PM CST
Where
Menominee (C) County, Countywide
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.983, -88.633

Thunderstorm Wind, Waushara

When
July 30, 7:20 PM CST
Where
Waushara County, Coloma
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
44.033, -89.517

Thunderstorm Wind, Oconto

When
July 30, 7:25 PM CST to 7:55 PM CST
Where
Oconto County, 6 mi E of Suring
Measured
60 kt (69 mph)
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
45.000, -88.267

Thunderstorm Wind, Waushara

When
July 30, 7:28 PM CST to 7:30 PM CST
Where
Waushara County, Wautoma
Measured
55 kt (63 mph)
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
44.067, -89.283

Thunderstorm Wind, Waushara

When
July 30, 7:45 PM CST
Where
Waushara County, Saxeville
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
44.183, -89.117

Thunderstorm Wind, Brown

When
July 30, 7:50 PM CST to 8:15 PM CST
Where
Brown County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.450, -87.983

Thunderstorm Wind, Winnebago

When
July 30, 8:00 PM CST
Where
Winnebago County, Winneconne
Measured
57 kt (66 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.117, -88.717

Thunderstorm Wind, Calumet

When
July 30, 8:10 PM CST
Where
Calumet County, Sherwood
Measured
57 kt (66 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.183, -88.267

Hail, Door

When
July 30, 8:10 PM CST
Where
Door County, Sturgeon Bay
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.833, -87.383

Thunderstorm Wind, Outagamie

When
July 30, 8:13 PM CST
Where
Outagamie County, Kimberly
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.283, -88.317

Thunderstorm Wind, Kewaunee

When
July 30, 8:15 PM CST to 8:40 PM CST
Where
Kewaunee County, Countywide
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.500, -87.533

Thunderstorm Wind, Winnebago

When
July 30, 8:15 PM CST
Where
Winnebago County, Neenah
Measured
56 kt (64 mph)
Property damage
$60,000
Reported by
TRAINED SPOTTER
Coordinates
44.183, -88.450

Thunderstorm Wind, Marinette

When
July 30, 8:35 PM CST to 8:55 PM CST
Where
Marinette County, 2 mi SE of Coleman
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
45.050, -88.000

Thunderstorm Wind, Door

When
July 30, 8:45 PM CST to 8:55 PM CST
Where
Door County, Ellison Bay
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.250, -87.067

Thunderstorm Wind, Manitowoc

When
July 30, 8:55 PM CST
Where
Manitowoc County, Manitowoc
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.083, -87.667

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Waushara2002-07-3011MaleCampingDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyThe tornado archive for Wisconsin, 2002Warnings in Wisconsin, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310495, 5310499, 5310500, 5310496, 5310502, 5310501, 5310504, 5310497, 5310505, 5310498, 5310506, 5310507, 5310508, 5310509, 5310510, 5310511, 5310581, 5310503, 5310512, 5310513, 5310514, 5310515, 5310576, 5310582, 5310577, 5310578, 5310583, 5310579, 5310580.